Friday, March 7

Not too long ago, I wrote a post about the way my medications might interact with each other. What triggered that post was that I was supposed to start taking seroquel for my mood swings and I was horrified to read that I shouldn't take it if I have diabetes, high blood pressure, high cholesterol and am overweight...well, I am all four!

I wish I'd researched things like metabolic disorder and pre-diabetes while I still had the chance to reverse what was going on. I wish I'd listened to my midwife 20 years ago when she told me, "If you don't get the weight off now, you'll have trouble losing it later." I wish I'd been stricter with myself.

Okay, enough self-pity. Now I am more careful about what I take. I wish I could say the same about what I eat but I'm getting there. Recently, I got this article in my mailbox from

Bipolar Disorder Meds Increase Risk of Metabolic Syndrome and Type 2 Diabetes
From Debra Manzella, R.N.,

Metabolic syndrome is a collection of conditions, including insulin resistance, that can often lead to a diagnosis of type 2 diabetes if it is not reversed with diet and exercise. But sometimes factors beyond our control may cause metabolic syndrome.

Bipolar disorder is a medical condition with symptoms that include extremes of mood known as depression and mania. Many of the medications prescribed for bipolar disorder can place people at risk for developing metabolic syndrome.

According to the online journal, Bipolar Disorders:

"The prevalence of the metabolic syndrome in patients with bipolar disorder is alarmingly high, as it is for the general population.

The prevalence of obesity is even higher than the already very high prevalence that has been estimated for the US general population."

Many of the medications used to manage bipolar disorder are thought to contribute to the risk of developing metabolic syndrome and type 2 diabetes. Not all medications used for bipolar disorder cause metabolic symptoms but the medications listed here are more prone to causing weight gain, insulin resistance, hyperglycemia (high blood glucose levels) and other signs associated with metabolic syndrome.

* Olanzapine (Zyprexa) - weight gain, hyperglycemia
* Sodium valproate and valproic acid (Depakote) - weight gain
* Clozapine (clozaril) - weight gain, hyperglycemia
* Quetiapine (Seroquel) - weight gain, hyperglycemia
* Risperidone (Risperdal) - weight gain, hyperglycemia
* Lithium - transient hyperglycemia

Many physicians have become aware of the implications of bipolar disorder and the accompanying medications on the development of metabolic syndrome and diabetes. According to the online journal, Psychiatric Times, of January 2007:

"Considering the emerging recognition of the true enormity of the metabolic consequences of bipolar disorder, drugs with an advantageous metabolic profile should be considered as first-line therapy in the long-term management of this condition."

In other words, medications that don't cause the symptoms of metabolic syndrome should be prescribed first. Only if those drugs are ineffective in treating bipolar disorder, then should the drugs that are likely to cause metabolic syndrome be prescribed. Also if patients are on those drugs, they should be monitored for weight gain, high cholesterol and insulin resistance and glucose intolerance.

Yup, there it is again--seroquel. I know that my nurse practitioner says it causes complications only in higher doses but I'm glad not to be taking it. I'd rather stick with the "drugs with an advantageous metabolic profile."

No comments:

Grace In Small Things

Blog Archive

Bloggers 50 & Over